Matroid intersection, base packing and base covering for infinite matroids

Abstract

As part of the recent developments in infinite matroid theory, there have been a number of conjectures about how standard theorems of finite matroid theory might extend to the infinite setting. These include base packing, base covering, and matroid intersection and union. We show that several of these conjectures are equivalent, so that each gives a perspective on the same central problem of infinite matroid theory. For finite matroids, these equivalences give new and simpler proofs for the finite theorems corresponding to these conjectures.

This new point of view also allows us to extend, and simplify the proofs of some cases where these conjectures were known to be true.

This is a preview of subscription content, log in to check access.

References

  1. [1]

    R. Aharoni and E. Berger: Menger’s theorem for infinite graphs, Invent. math. 176 (2009), 1–62.

    Article  MATH  MathSciNet  Google Scholar 

  2. [2]

    R. Aharoni and C. Thomassen: Infinite, highly connected digraphs with no two arc-disjoint spanning trees, J. Graph Theory 13 (1989), 71–74.

    Article  MATH  MathSciNet  Google Scholar 

  3. [3]

    R. Aharoni and R. Ziv: The intersection of two infinite matroids, J. London Math. Soc. 58 (1998), 513–525.

    Article  MathSciNet  Google Scholar 

  4. [4]

    E. Aigner-Horev, J. Carmesin and J. Fröhlich: Infinite matroid union, preprint 2012, available at http://arxiv.org/pdf/1111.0602v2.

    Google Scholar 

  5. [5]

    E. Aigner-Horev, J. Carmesin and J. Fröhlich: On the intersection of infinite matroids, preprint 2012, available at http://arxiv.org/pdf/1111.0606v2.

    Google Scholar 

  6. [6]

    M. A. Armstrong: Basic Topology, Springer-Verlag, 1983.

    Google Scholar 

  7. [7]

    H. Bruhn and R. Diestel: Infinite matroids in graphs, Infinite Graph Theory special volume of Discrete Math 311 (2011), 1461–1471.

    MATH  MathSciNet  Google Scholar 

  8. [8]

    H. Bruhn, R. Diestel, M. Kriesell, R. Pendavingh and P. Wollan: Axioms for infinite matroids, Adv. Math 239 (2013), 18–46

    Article  MATH  MathSciNet  Google Scholar 

  9. [9]

    H. Bruhn and P. Wollan: Finite connectivity in infinite matroids, European J. of Combin. 33 (2012), 1900–1912.

    Article  MATH  MathSciNet  Google Scholar 

  10. [10]

    R. Christian: Infinite graphs, graph-like spaces, B-matroids, PhD thesis, University of Waterloo, 2010.

    Google Scholar 

  11. [11]

    R. Diestel: Graph Theory (4th edition). Springer-Verlag, 2010. Electronic edition available at: http://diestel-graph-theory.com/index.html.

    Google Scholar 

  12. [12]

    C. St. J. A. Nash-Williams: Infinite graphs—a survey, J. Combin. Theory 3 (1967), 286–301.

    Article  MATH  MathSciNet  Google Scholar 

  13. [13]

    J. Oxley: Matroid Theory, Oxford University Press, 1992.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Nathan Bowler.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Bowler, N., Carmesin, J. Matroid intersection, base packing and base covering for infinite matroids. Combinatorica 35, 153–180 (2015). https://doi.org/10.1007/s00493-014-2953-2

Download citation

Mathematics Subject Classification (2010)

  • 05C63
  • 05B35
  • 05B40